Alert archive / Texas / River Flood Warnings in 2020

River Flood Warning 2, NWS Midland/Odessa, TX

September 9, 2020Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 9, 2020, 7:47 AM CDT for Brewster County, Texas. It took effect at Sep 9, 2020, 9:04 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Sep 9, 2020, 7:47 AM CDT (12:47 UTC)
In effect from
Sep 9, 2020, 9:04 AM CDT
Expired
Sep 9, 2020, 8:46 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Johnson Ranch (TELT2).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
17 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

697 
WGUS44 KMAF 091247
FLWMAF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
747 AM CDT Wed Sep 9 2020

...The National Weather Service in Midland/Odessa TX has issued a 
Flood Warning for the following rivers in Texas...

  Rio Grande at Castolon affecting Brewster County.

  Rio Grande at Johnson Ranch affecting Brewster County.

For the Rio Grande...including Castolon and Johnson Ranch...Moderate 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Please report flooding to your local law enforcement agency when you 
can do so safely.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 745 PM CDT.

&&


TXC043-100100-
/O.NEW.KMAF.FL.W.0001.200909T1247Z-200911T0305Z/
/CSTT2.1.ER.200909T1039Z.200909T1215Z.200909T1505Z.NO/
747 AM CDT Wed Sep 9 2020

The National Weather Service in Midland/Odessa has issued a

* Flood Warning for
  the Rio Grande at Castolon.
* From this morning to Thursday evening.
* At 7:15 AM CDT Wednesday the stage was 16.4 feet (5.0 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 7:15 AM CDT Wednesday was 16.4 feet (5.0 meters).
* Forecast...The river is expected to fall below flood stage late 
  this morning and continue falling to 5.0 feet (1.5 meters) early 
  Monday morning.
* Impact...At 13.0 feet (4.0 meters), the river reaches bankfull, 
  and no significant damage is expected.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood 
  stage, and lowland flooding begins.  The river begins to flood the 
  road between Santa Elena Canyon and Cottonwood Campground in Big 
  Bend National Park.  The river begins to flood the parking lot at 
  Santa Elena Canyon, and cut off the nature trail into the canyon.  
  Campers in Cottonwood Campground need to prepare for possible 
  evacuations.
* Flood History...No available flood history.

&&


Below are the latest river stages and forecasts (feet):

           Fld   Observed        Wed   Wed   Thu   Thu
Location   Stg   Stg   Day/Time  1pm   7pm   1am   7am

Rio Grande
  Castolon 15.0  16.4  Wed 7am   8.0   7.0   6.7   6.9

Below are the latest river stages and forecasts (meters):

           Fld   Observed        Wed   Wed   Thu   Thu
Location   Stg   Stg   Day/Time  1pm   7pm   1am   7am

Rio Grande
  Castolon 4.6   5.0   Wed 7am   2.4   2.1   2.0   2.1





&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340
      2900 10349

$$

TXC043-100100-
/O.NEW.KMAF.FL.W.0002.200909T1404Z-200910T0630Z/
/TELT2.2.ER.200909T1404Z.200909T1500Z.200909T1829Z.NO/
747 AM CDT Wed Sep 9 2020

The National Weather Service in Midland/Odessa has issued a

* Flood Warning for
  the Rio Grande at Johnson Ranch.
* Until late tonight.
* At 7:15 AM CDT Wednesday the stage was 8.8 feet (2.7 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this morning to a crest of 18.1 feet late this morning. It will 
  then fall below flood stage this afternoon.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull, 
  minor lowland flooding occurs, and no significant damage is 
  expected.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.  
  Moderate lowland flooding begins.  Roads that lead to Cottonwood 
  Campground and River Road may flood.  Stages are practically 
  synonymous with the gage at Cottonwood Campground at Castolon 
  (CSTT2), and therefore represent the reach from Santa Elena Canyon 
  through Cottonwood Campground, where damage may occur.  Cattle 
  also graze in the lowlands, and may be threatened.
* Impact...At 19.0 feet (5.8 meters), the river reaches major flood 
  stage.  Flooding begins to occur upstream in Cottonwood Campground 
  at Castolon, as stages at each location are practically 
  synonymous.  Moderate lowland flooding begins at the gage site, 
  but no damage occurs.  The gage is inaccessible, as River Road is 
  impassable at several locations.
* Flood History...No available flood history.

&&


Below are the latest river stages and forecasts (feet):

                Fld   Observed        Wed   Wed   Thu   Thu
Location        Stg   Stg   Day/Time  1pm   7pm   1am   7am

Rio Grande
  Johnson Ranch 15.0  8.8   Wed 7am   15.9  7.1   7.2   11.8

Below are the latest river stages and forecasts (meters):

                Fld   Observed        Wed   Wed   Thu   Thu
Location        Stg   Stg   Day/Time  1pm   7pm   1am   7am

Rio Grande
  Johnson Ranch 4.6   2.7   Wed 7am   4.8   2.2   2.2   3.6





&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
      2895 10338

$$

44
3 follow-up statements
769 
WGUS84 KMAF 091618
FLSMAF

Flood Statement
National Weather Service Midland/Odessa TX
1118 AM CDT Wed Sep 9 2020

...The Flood Warning is extended for the following rivers in Texas...

  Rio Grande at Johnson Ranch affecting Brewster County.

  Rio Grande at Castolon affecting Brewster County.

For the Rio Grande...including Castolon and Johnson Ranch...Moderate 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 1130 PM CDT.

&&


TXC043-100430-
/O.EXT.KMAF.FL.W.0002.000000T0000Z-200910T1305Z/
/TELT2.2.ER.200909T1715Z.200909T2100Z.200910T0105Z.NO/
1118 AM CDT Wed Sep 9 2020

...The Flood Warning is now in effect until tomorrow morning...

The Flood Warning continues for
  the Rio Grande at Johnson Ranch.
* Until Thursday morning.
* At 10:15 AM CDT Wednesday the stage was 12.0 feet (3.7 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Moderate flooding is forecast.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull, 
  minor lowland flooding occurs, and no significant damage is 
  expected.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.  
  Moderate lowland flooding begins.  Roads that lead to Cottonwood 
  Campground and River Road may flood.  Stages are practically 
  synonymous with the gage at Cottonwood Campground at Castolon 
  (CSTT2), and therefore represent the reach from Santa Elena Canyon 
  through Cottonwood Campground, where damage may occur.  Cattle 
  also graze in the lowlands, and may be threatened.
* Impact...At 19.0 feet (5.8 meters), the river reaches major flood 
  stage.  Flooding begins to occur upstream in Cottonwood Campground 
  at Castolon, as stages at each location are practically 
  synonymous.  Moderate lowland flooding begins at the gage site, 
  but no damage occurs.  The gage is inaccessible, as River Road is 
  impassable at several locations.
* Flood History...This crest compares to a previous crest of 17.1 
  feet (5.2 meters) on 07/26/2004.

&&


Below are the latest river stages and forecasts (feet):

                Fld   Observed        Wed   Wed   Thu   Thu
Location        Stg   Stg   Day/Time  4pm   10pm  4am   10am

Rio Grande
  Johnson Ranch 15.0  12.0  Wed 10am  17.6  12.2  9.6   9.4

Below are the latest river stages and forecasts (meters):

                Fld   Observed        Wed   Wed   Thu   Thu
Location        Stg   Stg   Day/Time  4pm   10pm  4am   10am

Rio Grande
  Johnson Ranch 4.6   3.7   Wed 10am  5.4   3.7   2.9   2.9





&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
      2895 10338

$$

TXC043-100430-
/O.EXT.KMAF.FL.W.0001.000000T0000Z-200911T0325Z/
/CSTT2.1.ER.200909T1039Z.200909T1315Z.200909T1525Z.NO/
1118 AM CDT Wed Sep 9 2020

...The Flood Warning is now in effect until late tomorrow evening...

The Flood Warning continues for
  the Rio Grande at Castolon.
* Until Thursday evening.
* At 10:15 AM CDT Wednesday the stage was 15.3 feet (4.7 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 10:15 AM CDT Wednesday was 17.1 feet (5.2 meters).
* Forecast...The river is expected to fall to 4.9 feet (1.5 meters) 
  Monday morning.
* Impact...At 13.0 feet (4.0 meters), the river reaches bankfull, 
  and no significant damage is expected.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood 
  stage, and lowland flooding begins.  The river begins to flood the 
  road between Santa Elena Canyon and Cottonwood Campground in Big 
  Bend National Park.  The river begins to flood the parking lot at 
  Santa Elena Canyon, and cut off the nature trail into the canyon.  
  Campers in Cottonwood Campground need to prepare for possible 
  evacuations.
* Flood History...This crest compares to a previous crest of 16.2 
  feet (4.9 meters) on 05/11/2020.

&&


Below are the latest river stages and forecasts (feet):

           Fld   Observed        Wed   Wed   Thu   Thu
Location   Stg   Stg   Day/Time  4pm   10pm  4am   10am

Rio Grande
  Castolon 15.0  15.3  Wed 10am  6.9   6.7   8.7   8.3

Below are the latest river stages and forecasts (meters):

           Fld   Observed        Wed   Wed   Thu   Thu
Location   Stg   Stg   Day/Time  4pm   10pm  4am   10am

Rio Grande
  Castolon 4.6   4.7   Wed 10am  2.1   2.0   2.7   2.5





&&

LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340
      2900 10349

$$

44
591 
WGUS84 KMAF 091933
FLSMAF

Flood Statement
National Weather Service Midland/Odessa TX
233 PM CDT Wed Sep 9 2020

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Johnson Ranch affecting Brewster County.

.Heavy rainfall over the past 18 hours will result in flooding along 
the Rio Grande near Johnson Ranch.  This is expected to recede this 
evening.

For the Rio Grande...including Johnson Ranch...Moderate flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you 
can do so safely.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 245 AM CDT.

&&


TXC043-100745-
/O.EXT.KMAF.FL.W.0002.000000T0000Z-200910T1220Z/
/TELT2.2.ER.200909T2008Z.200909T2100Z.200910T0020Z.NO/
233 PM CDT Wed Sep 9 2020

...The Flood Warning is now in effect until tomorrow morning...

The Flood Warning continues for
  the Rio Grande at Johnson Ranch.
* Until Thursday morning.
* At 2:15 PM CDT Wednesday the stage was 12.8 feet (3.9 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this afternoon to a crest of 17.1 feet late this afternoon. It 
  will then fall below flood stage this evening.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull, 
  minor lowland flooding occurs, and no significant damage is 
  expected.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.  
  Moderate lowland flooding begins.  Roads that lead to Cottonwood 
  Campground and River Road may flood.  Stages are practically 
  synonymous with the gage at Cottonwood Campground at Castolon 
  (CSTT2), and therefore represent the reach from Santa Elena Canyon 
  through Cottonwood Campground, where damage may occur.  Cattle 
  also graze in the lowlands, and may be threatened.
* Impact...At 19.0 feet (5.8 meters), the river reaches major flood 
  stage.  Flooding begins to occur upstream in Cottonwood Campground 
  at Castolon, as stages at each location are practically 
  synonymous.  Moderate lowland flooding begins at the gage site, 
  but no damage occurs.  The gage is inaccessible, as River Road is 
  impassable at several locations.
* Flood History...This crest compares to a previous crest of 15.2 
  feet (4.6 meters) on 09/24/2017.

&&


Below are the latest river stages and forecasts (feet):

                Fld   Observed        Wed   Thu   Thu   Thu
Location        Stg   Stg   Day/Time  10pm  4am   10am  4pm

Rio Grande
  Johnson Ranch 15.0  12.8  Wed 2pm   11.8  9.6   10.5  10.7

Below are the latest river stages and forecasts (meters):

                Fld   Observed        Wed   Thu   Thu   Thu
Location        Stg   Stg   Day/Time  10pm  4am   10am  4pm

Rio Grande
  Johnson Ranch 4.6   3.9   Wed 2pm   3.6   2.9   3.2   3.3





&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
      2895 10338

$$

44
848 
WGUS84 KMAF 100146
FLSMAF

Flood Statement
National Weather Service Midland/Odessa TX
846 PM CDT Wed Sep 9 2020

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Johnson Ranch affecting Brewster County.

.River levels have fallen below flood stage and latest forecast 
keeps gauge levels below action stage. Therefore the Flood Warning 
has been cancelled.

TXC043-100300-
/O.CAN.KMAF.FL.W.0002.000000T0000Z-200910T0146Z/
/TELT2.2.ER.700125T2031Z.700125T2031Z.700125T2031Z.NO/
846 PM CDT Wed Sep 9 2020

...The Flood Warning for the Rio Grande at Johnson Ranch has been 
cancelled...

The Flood Warning is cancelled for
  the Rio Grande at Johnson Ranch.
* At 8:15 PM CDT Wednesday the stage was 7.2 feet (2.2 meters).
* Flood stage is 15.0 feet (4.6 meters).

&&


Below are the latest river stages and forecasts (feet):

                Fld   Observed        Thu   Thu   Thu   Thu
Location        Stg   Stg   Day/Time  3am   9am   3pm   9pm

Rio Grande
  Johnson Ranch 15.0  7.2   Wed 8pm   7.2   8.2   9.6   9.9

Below are the latest river stages and forecasts (meters):

                Fld   Observed        Thu   Thu   Thu   Thu
Location        Stg   Stg   Day/Time  3am   9am   3pm   9pm

Rio Grande
  Johnson Ranch 4.6   2.2   Wed 8pm   2.2   2.5   2.9   3.0





&&

LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
      2895 10338

$$

Matt Salerno

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 9, 7:28 AM CDT, 19 minutes earlier.

Area forecast discussion, Sep 9, 7:28 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
728 AM CDT Wed Sep 9 2020

.UPDATE...

...CLOUDY COOL CONDITIONS WILL REMAIN TODAY WITH DECREASING RAIN
THREAT...

&&

.DISCUSSION...
Current radar trends have shown the bulk of the precip this
morning vacating to the north and east with best lift across the
cold front. Recent short term guidance is scaling back on precip
threat this afternoon outside some patchy drizzle as boundary
layer will remain saturated through the morning and early
afternoon. Best lift at 500mb will be outside the forecast area,
so the prospects of generating convection will be low, especially
since the cooler temps will provide a stabilized atmosphere this
afternoon. Have adjusted PoPs to reflect recent trends. Shower and
storm chances will return across the eastern half of the forecast
area by tomorrow morning.

&&

.PREV DISCUSSION... /issued 619 AM CDT Wed Sep 9 2020/

AVIATION...
12Z TAF issuance
MVFR to LIFR cigs are present across all terminals and will stay
through much of the period. Could see some lifting to brief VFR at
KCNM, but it won't last long. Gusty northerly winds will continue
over 20 kts before decreasing by afternoon. Occasional light rain
is expected with a TS not out of the question.

PREV DISCUSSION... /issued 357 AM CDT Wed Sep 9 2020/

DISCUSSION...

An upper level trough extends from the northern Plains to Arizona
and New Mexico. This trough has increased upper lift over West Texas
and southeast New Mexico. A cold front associated with this trough
has pushed through the area with significantly colder temperatures
and gusty winds behind it. Rain and isolated thunderstorms are
present mainly across the eastern Permian Basin and Lower Trans
Pecos. High winds are expected through Guadalupe Pass as a result of
this frontal passage so a High Wind Warning is in effect through
tonight. Rain chances will continue through today with high
temperatures expected to range from the mid 40s in northern Lea
County to the 80s along the Rio Grande.

Temperatures will warm up a little tomorrow with highs mostly in the
60s expected but the nearby surface high will keep temperatures
cool. The portion of the upper trough that was over Arizona and New
Mexico will lift northeast over the northern Plains on Friday.
Temperatures will continue to warm up on Friday with highs mostly in
the 70s expected and lingering rain possible. Temperatures mostly in
the 80s are expected this weekend as the previously mentioned upper
trough moves eastward. Upper ridging develops across the region
during the early to middle part of next week with temperatures in
the mid to upper 80s possible next Wednesday across the Permian
Basin. There will be a lingering chance of precipitation for mostly
southern portions of the CWA early to mid next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  50  63  54 /  90  70  60  50
Carlsbad                       55  48  64  56 /  40  20  20  20
Dryden                         73  57  68  63 /  80  70  70  50
Fort Stockton                  62  52  65  58 /  60  50  40  50
Guadalupe Pass                 57  47  60  55 /  30  20  20  20
Hobbs                          49  46  62  54 /  50  30  30  30
Marfa                          65  47  67  53 /  50  40  30  40
Midland Intl Airport           57  51  62  55 /  70  60  50  50
Odessa                         57  52  62  55 /  70  50  40  40
Wink                           57  52  64  56 /  60  40  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 7 AM MDT Thursday for Guadalupe and
     Delaware Mountains.

&&
Hazardous weather outlook, Sep 9, 3:28 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 AM CDT Wed Sep 9 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-100830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 AM CDT Wed Sep 9 2020 /228 AM MDT Wed Sep 9 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Heavy rain is possible across the eastern Permian Basin today and
tonight. Flooding could occur in low lying areas.

A High Wind Warning is in effect for Guadalupe Pass for strong gap
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning remains in effect through Thursday morning for
Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:26 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Pecos, Reeves, Ward and 1 more3 hr
Sep 8, 7:29 PM CDTDust Storm AdvisoryMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 2 more61 min
Sep 8, 7:39 PM CDTSpecial Weather StatementMAFCrane, Ector66 min
Sep 8, 8:01 PM CDTSevere Thunderstorm WarningMAFPecos, Ward21 min
Sep 8, 8:19 PM CDTAreal Flood WarningMAFPecos, Reeves3 hr
Sep 8, 8:37 PM CDTSpecial Weather StatementMAFPecos53 min
Sep 8, 10:33 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Mitchell117 min
Sep 8, 10:37 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Terrell, Upton3 hr
Sep 9, 7:47 AM CDTRiver Flood WarningMAFBrewster5 hr

Nearby

River Flood Warnings in Texas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.